Sleeping Pills can Sometimes Cause 'sleep-driving' and Allergic Reactions - FDA

by VR Sreeraman on  March 15, 2007 at 12:48 PM Drug News   - G J E 4
Sleeping Pills can Sometimes Cause 'sleep-driving' and Allergic Reactions - FDA
All sleeping pills may sometimes cause a bizarre but dangerous side effect -- sleep-driving, the US Food and Drug Administration (FDA) has warned.

Those who take the pills could go on to drive cars when not fully awake. They may have no memory of having taken a tablet at all.

Also they could be making phone calls or fixing and eating food even while still asleep, not realizing that are yet to wake up.

Still worse, those who consume such pills could be subject to life-threatening allergic reactions, as well as severe facial swelling, both of which can occur the first time the pills are taken.

The FDA has now ordered the makers of 13 different sleep-inducing pills to strengthen warnings on their labels on both counts and has asked them to write letters to doctors to notify them of the new warnings.

All prescription sleeping pills now will come with special brochures called "Medication Guides," written in a simple language and will detail the risks for patients.

This entire class of medicine, known as sedative-hypnotic products, carry these rare risks, the FDA says. Further since some drugs may cause the problems more than others, the FDA has also recommended that manufacturers conduct clinical trials to determine the risks involved.

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All